Alert archive / Wyoming / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 19, NWS Riverton, WY

June 5, 2015Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 5, 2015, 3:16 PM MDT for Natrona County, Wyoming. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2015, 3:16 PM MDT (21:16 UTC)
Expired
Jun 5, 2015, 4:15 PM MDT
In force
59 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 1:08 PM MDTSevere Thunderstorm WatchSPC112 days

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2015-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2015-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:53 AM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 5, 11:53 AM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
1153 AM MDT FRI JUN 5 2015

.PREV DISCUSSION... /ISSUED 305 AM MDT FRI JUN 5 2015/

.SHORT TERM...FRIDAY THROUGH SUNDAY NIGHT

AN INTERESTING EVENING AT THE HUMBLE RIVERTON WEATHER ABODE LAST
NIGHT AS A LOW LEVEL JET MOVED IN AND SPAWNED SOME NASTY
THUNDERSTORMS THAT DROPPED PING PONG BALL SIZE HAIL ACROSS PORTIONS
OF FREMONT AND HOT SPRINGS COUNTY. CONVECTION IS STILL ONGOING BUT
HAS WEAKENED AS IT MOVES NORTHEAST INTO THE BIG HORN BASIN. AS FOR
TODAY...CONTINUITY LOOKED REASONABLE SO WE MADE ONLY A FEW CHANGES
TO TIMING TO PUSH OFF THE START OF THE CONVECTION A FEW HOURS THIS
AFTERNOON. THE LATEST CONVECTIVE OUTLOOK HAS NOT CHANGED MUCH WITH
MUCH OF THE AREA EAST OF THE DIVIDE IN THE MARGINAL AREA AND AREAS
EAST OF THE BIG HORN RANGE IN THE SLIGHT RISK. WE CONTINUE TO HAVE
THE FRONT ACROSS THE AREA AS A FOCUSING MECHANISM. MODELS ARE
SHOWING OVER 2000 J/KG OF CAPE ACROSS NORTHERN AREAS OF THE AREA
WITH LIFTED INDICES FALLING AS LOW AS MINUS 9. IN ADDITION...THERE
WILL BE SOME JET ENERGY AS A JET STREAK MOVES IN FROM THE NORTH AND A
SHORTWAVE APPROACHING FROM THE SOUTHWEST. AS A RESULT...WE LEFT THE
SEVERE WORDING IN THE FORECAST FOR AREAS EAST OF THE DIVIDE. THE
BEST CHANCE OF STRONGER STORMS MAY BE ACROSS NORTHERN WYOMING...BUT
EVERYONE EAST OF THE DIVIDE WILL HAVE A CHANCE. CONVECTION SHOULD
SUBSIDE LATER TONIGHT BUT NOT END. THE OTHER THREAT IS FOR FLOODING
WITH SATURATED SOILS IN MANY LOCATIONS. AS A RESULT...WE WILL
CONTINUE THE FLASH FLOOD WATCH AS IS.

AS FOR SATURDAY...THE RISK FOR SEVERE WEATHER SHOULD DECREASE A BIT
AS INCREASED CLOUD COVER AND LOWER TEMPERATURES SHOULD DROP
INSTABILITY A BIT. HOWEVER...THE ATMOSPHERE WILL REMAIN RATHER MOIST
AS EASTERLY FLOW CONTINUES ACROSS THE AREA. PRECIPITABLE WATER
VALUES ACTUALLY CLIMB A BIT WITH VALUES APPROACHING AN INCH ACROSS
MANY OF THE LOWER ELEVATIONS EAST OF THE DIVIDE. SO THE MAIN THREAT
MAY SHIFT TO HEAVY RAIN FOR THIS DAY.

SUNDAY ALSO LOOKS LIKE A RATHER UNSETTLED DAY WITH MORE CLOUDS AND
SHOWERS. FLOW LOOKS TO TURN MORE NORTH TO NORTHEAST WHICH WILL COOL
TEMPERATURES A FEW MORE DEGREES. THIS WILL ALSO STABILIZE THE
ATMOSPHERE A BIT MORE SO THE RISK OF SEVERE WEATHER SHOULD CONTINUE
TO DROP AS WELL. THE MODELS ARE ALSO SHOWING SOME DRIER AIR TRYING
TO PUNCH INTO NORTHERN WYOMING SO THERE IS A CHANCE THERE COULD BE A
HALFWAY DECENT DAY UP THERE. NEVERTHELESS...IT SHOULD BE A BIT DRIER
THAN SATURDAY.

.LONG TERM...MONDAY THROUGH FRIDAY

THE GFS MODEL HAS UNSETTLED WEATHER LINGERING ON MONDAY WHILE THE
ECMWF IS MUCH DRIER. WILL KEEP A LOW CHANCE OF SHOWERS AND STORMS
ON MONDAY INTO MONDAY NIGHT. ON TUESDAY AFTERNOON AND NIGHT ISOLATED
SHOWERS AND STORMS LOOK TO OCCUR OVER THE NORTH AND MOST MOUNTAINS.
A WEAK WEATHER SYSTEM MOVES THROUGH ON WEDNESDAY. THIS WILL HELP
GENERATE MORE SHOWERS AND THUNDERSTORMS ACROSS THE AREA WEDNESDAY
AFTERNOON AND NIGHT. THURSDAY AND FRIDAY ALSO LOOK UNSETTLED WITH
SHOWERS AND ISOLATED THUNDERSTORMS OVER MUCH OF THE REGION. HIGH
TEMPS WILL BE SEASONABLY WARM MONDAY THROUGH WEDNESDAY...THEN
SLIGHTLY COOLER THURS AND FRI AS MORE CLOUDS WILL WE PRESENT.

.AVIATION.../18Z ISSUANCE/

SHOWER AND THUNDERSTORM COVERAGE WILL STEADILY INCREASE THIS
AFTERNOON...WITH MANY TERMINALS SEEING THE POTENTIAL FOR SHOWER
ACTIVITY BY 20Z TODAY. SOME THUNDERSTORMS MAY BE
STRONG...PRODUCING PERIODS OF HEAVY RAINFALL...STRONG WIND...AND
LARGE HAIL. THE HEAVY RAIN AND POTENTIAL FOR HAIL MAY RESULT IN
PERIODS OF MVFR TO IFR CONDITION AT AREA TERMINALS...ESPECIALLY
AFTER 21Z THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL REMAIN
PRESENT THROUGH AT LEAST 04Z- 07Z SATURDAY. ACTIVITY WILL THEN
START TO WEAKEN...WITH THUNDERSTORM COVERAGE DIMINISHING THROUGH
THE REMAINDER OF THE FORECAST PERIOD.

.FIRE WEATHER...

FIRE DANGER SHOULD REMAIN LOW THROUGH THE WEEKEND. A FRONTAL
BOUNDARY WILL REMAIN ACROSS WYOMING AND DISTURBANCES MOVING THROUGH
THE AREA WILL KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST THROUGH SUNDAY WITH THE BEST CHANCES ON FRIDAY AND
SATURDAY. OTHER THAN FIRE STARTS THROUGH LIGHTNING STRIKES...AND
ERRATIC BEHAVIOR WITH GUSTY WINDS..FIRE BEHAVIOR SHOULD BE
RELATIVELY TAME.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR WYZ002>011-016>018-
020-022.

&&

SHORT TERM...HATTINGS
LONG TERM...AR
AVIATION...ALLEN
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Jun 5, 9:33 AM MDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
933 AM MDT FRI JUN 5 2015

WYZ001>020-022>030-061545-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
933 AM MDT FRI JUN 5 2015

...FLASH FLOOD WATCH FOR MUCH OF CENTRAL WYOMING TODAY FROM 2 PM
THROUGH MIDNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND WESTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME STORMS EAST OF
THE DIVIDE ACROSS CENTRAL WYOMING MAY BECOME SEVERE WITH DAMAGING
WIND AND LARGE HAIL AND FLASH FLOODING. THE REST OF THE AREA WILL
STILL SEE THE THREAT OF STRONG THUNDERSTORMS WITH SMALL
HAIL...GUSTY WIND AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SATURDAY THROUGH SUNDAY...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. SOME STORMS MAY PRODUCE GUSTY WIND...SMALL HAIL AND
HEAVY RAIN.

MONDAY AND TUESDAY...ISOLATED THUNDERSTORMS POSSIBLE...MAINLY OVER
THE MOUNTAINS AND ADJACENT FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZES...WIND SPEEDS OVER 45
MPH...AND ANY FLOODING. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 5, 2:45 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
245 PM MDT FRI JUN 5 2015

WYZ001-052245-
YELLOWSTONE NATIONAL PARK-
INCLUDING THE CITIES OF...CANYON...LAKE...MADISON...MAMMOTH...
OLD FAITHFUL...TOWER JUNCTION
245 PM MDT FRI JUN 5 2015

...THUNDERSTORMS MOVING ACROSS PORTIONS OF YELLOWSTONE NATIONAL
PARK...

THUNDERSTORMS...SOME WITH HEAVY RAIN...WERE MOVING NORTH ACROSS
THE PARK. THE STRONGEST STORMS SINCE 2 PM WERE IN THE FAR NORTHERN
PORTIONS BETWEEN TOWER JUNCTION AND THE NORTHEAST ENTRANCE.
DOPPLER RADAR INDICATED THAT SOME AREAS MAY HAVE RECEIVED BETWEEN
ONE HALF AND THREE QUARTERS OF AN INCH OF RAIN SINCE 2 PM. BE
ALERT FOR THUNDERSTORMS WITH HEAVY RAIN...HAIL AND FREQUENT
LIGHTNING THROUGH THE AFTERNOON AND EVENING HOURS. THE POTENTIAL
FOR SOME FLOODING AND MUDSLIDES DO EXIST DUE TO THE HEAVY RAIN
POTENTIAL.

13
Special weather statement, Jun 5, 2:48 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
248 PM MDT FRI JUN 5 2015

WYZ020-052130-
NATRONA COUNTY LOWER ELEVATIONS-
248 PM MDT FRI JUN 5 2015

...SPECIAL WEATHER STATEMENT...

AT 247 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EMIGRANT GAP...WHICH IS 14 MILES WEST OF CASPER. THIS STORM WAS
NEARLY STATIONARY.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM ALONG WITH VERY
HEAVY RAIN. DOPPLER RADAR HAS INDICATED THAT OVER ONE INCH OF RAIN
HAS ALREADY FALLEN WITH THIS STORM. BE ALERT FOR POSSIBLE FLOODING
ALONG HIGHWAY 20 26 WEST OF CASPER.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  EMIGRANT GAP AND NATRONA COUNTY AIRPORT AROUND 330 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE POISON SPIDER SCHOOL
AND CASPER NATRONA COUNTY AIRPORT.

#

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.

&&

LAT...LON 4289 10681 4310 10666 4300 10636 4274 10657
TIME...MOT...LOC 2047Z 298DEG 3KT 4291 10659

13
Special weather statement, Jun 5, 3:03 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
303 PM MDT FRI JUN 5 2015

WYZ020-022-052145-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
303 PM MDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL
345 PM MDT...

AT 302 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EDNESS K WILKINS STATE PARK...WHICH IS 8 MILES EAST OF CASPER...
MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  EVANSVILLE AROUND 310 PM MDT.
  ANTELOPE HILLS AROUND 340 PM MDT.

#

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 176 AND 187...AND
BETWEEN MILE MARKERS 202 AND 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.

&&

LAT...LON 4275 10608 4274 10629 4321 10636 4322 10607
      4283 10607
TIME...MOT...LOC 2102Z 178DEG 24KT 4282 10617

13

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:53 PM MDTSpecial Weather StatementRIWFremont52 min
Jun 4, 10:36 PM MDTSpecial Weather StatementRIWFremont39 min
Jun 4, 10:44 PM MDTSevere Thunderstorm WarningRIWFremont31 min
Jun 4, 10:56 PM MDTSpecial Weather StatementRIWHot Springs34 min
Jun 4, 11:10 PM MDTSpecial Weather StatementRIWFremont50 min
Jun 4, 11:15 PM MDTSevere Thunderstorm WarningRIWFremont, Hot Springs30 min
Jun 4, 11:44 PM MDTSevere Thunderstorm WarningRIWHot Springs34 min
Jun 5, 12:27 AM MDTSpecial Weather StatementRIWWashakie48 min
Jun 5, 2:48 PM MDTSpecial Weather StatementRIWNatrona42 min
Jun 5, 2:54 PM MDTAreal Flood AdvisoryRIWNatrona3 hr
Jun 5, 3:03 PM MDTSpecial Weather StatementRIWNatrona42 min
Jun 5, 3:19 PM MDTFlash Flood WarningRIWNatrona9 hr
Jun 5, 3:51 PM MDTSpecial Weather StatementRIWNatrona39 min
Jun 5, 3:53 PM MDTSpecial Weather StatementRIWNatrona52 min
Jun 5, 4:08 PM MDTSpecial Weather StatementRIWTeton37 min
Jun 5, 4:14 PM MDTSevere Thunderstorm WarningRIWFremont, Natrona61 min
Jun 5, 4:29 PM MDTSpecial Weather StatementRIW61 min
Jun 5, 4:41 PM MDTTornado WarningRIWFremont34 min
Jun 5, 4:44 PM MDTSpecial Weather StatementRIWPark46 min
Jun 5, 4:48 PM MDTSpecial Weather StatementRIWTeton42 min
Jun 5, 4:51 PM MDTSpecial Weather StatementRIW39 min
Jun 5, 4:59 PM MDTSpecial Weather StatementRIW46 min
Jun 5, 5:05 PM MDTSevere Thunderstorm WarningRIWFremont55 min
Jun 5, 5:14 PM MDTAreal Flood AdvisoryRIWFremont3 hr
Jun 5, 5:16 PM MDTSpecial Weather StatementRIWWashakie44 min
Jun 5, 5:25 PM MDTFlash Flood WarningRIWFremont6 hr
Jun 5, 5:26 PM MDTSevere Thunderstorm WarningRIWFremont49 min
Jun 5, 5:34 PM MDTAreal Flood AdvisoryRIWJohnson3 hr
Jun 5, 5:38 PM MDTSevere Thunderstorm WarningRIWHot Springs, Washakie67 min
Jun 5, 5:45 PM MDTAreal Flood AdvisoryRIWFremont, Hot Springs, Washakie3 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.